Mississippi, 2012

Hail in Mississippi, August 13, 2012

August 13, 2012 · NWS MEG · 2 events in 2 counties and zones

A cold front pushed across North Mississippi during the evening hours of August 13, 2012. A couple of severe thunderstorms developed with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front pushed across North Mississippi during the evening hours of August 13, 2012. A couple of severe thunderstorms developed with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 13, 1:26 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 13, 1:26 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CDT MON AUG 13 2012

.DISCUSSION...

MORNING CONVECTION HAS MOVED EAST OF THE MIDSOUTH AS EXPECTED WITH
PARTIAL SUNSHINE SPREADING OVER THE AREA FROM THE WEST.
MEANWHILE...A COLD FRONT IS PUSHING INTO NORTHEAST ARKANSAS AND
STRETCHES SOUTHWESTWARD INTO NORTHEAST TX. THE FRONT HAS MOVED
THROUGH WALNUT RIDGE ARKANSAS AND IS APPROACHING JONESBORO.

STILL THINK THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON INTO THIS EVENING ALONG AND AHEAD OF THE COLD
FRONT...ALTHOUGH THE SITUATION IS NOT CLEAR CUT. WATER VAPOR IMAGERY
INDICATES THE MAIN UPPER LEVEL TROUGH IS MOVING EAST OF THE MIDSOUTH
WITH UPPER LEVEL SUPPORT NOW LIMITED ACROSS OUR FORECAST AREA. WATER
VAPOR IMAGERY IS ALSO SHOWING VERY DRY AIR ALOFT MOVING INTO OUR
FORECAST AREA. HOWEVER...VERY WARM AND UNSTABLE AIR IS PUSHING INTO
THE AREA AHEAD OF THE FRONT ON SOUTHWEST SURFACE WINDS. TEMPERATURES
IN NORTHEAST AND EAST CENTRAL AR ARE MOVING INTO THE LOWER 90S AND
SURFACE BASED CAPES HAVE INCREASED TO BETWEEN 2000 AND 2500 J/KG AND
LIFTED INDICES HAVE DECREASED TO ABOUT MINUS 6.

LATEST HIGH RESOLUTION RAPID REFRESH (HRRR) MODEL INDICATES THAT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO FORM ALONG THE
COLD FRONT BY 3 OR 4 PM...THEN BECOME A LITTLE BETTER ORGANIZED AS
THE STORMS MOVE EAST OF THE MS RIVER BY LATE AFTERNOON AND EVENING.
MODELS CONTINUE TO INDICATE THE ATMOSPHERE WILL BECOME QUITE
UNSTABLE AHEAD OF THE FRONT WITH SURFACE BASED CAPES INCREASING TO
BETWEEN 32000 AND 4200 J/KG WITH LIFTED INDICES DECREASING TO MINUS
8. ALTHOUGH...THE HRRR MODEL INDICATES THE STORMS WILL STRUGGLE IN
COVERAGE WITH SUCH DRY AIR ALOFT LIMITING THE MOISTURE.
ALTHOUGH...THE DRY AIR ALOFT WILL ENHANCE THE DOWNDRAFT POTENTIAL
WITH DAMAGING STRAIGHT LINE WINDS POSSIBLE IN THE STRONGER STORMS.
LARGE HAIL IS ALSO POSSIBLE.

THE COLD FRONT IS FORECAST NEAR THE MS RIVER BY LATE
AFTERNOON...THEN WILL MOVE SOUTHEASTWARD THROUGH THE MIDSOUTH
TONIGHT. THINK THE SEVERE WEATHER THREAT WILL END BY LATE EVENING.

NOT MUCH CHANGE TO THE EARLIER FORECAST CONCERNING TUESDAY THROUGH
THE WEEKEND. HIGH PRESSURE AND DRIER AIR WILL SPREAD OVER THE
MIDSOUTH TUESDAY INTO WEDNESDAY ALLOWING FOR GOOD DIURNAL SPREADS IN
TEMPERATURES WITH RELATIVELY COOL NIGHTS AND VERY WARM AFTERNOONS.

A WARM FRONT IS FORECAST TO PUSH THROUGH THE MIDSOUTH THURSDAY WITH
VERY UNSTABLE AND MOIST AIR SPREADING BACK OVER THE AREA. THIS WILL
CAUSE A CHANCE OF SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL
APPROACH FROM THE NORTHWEST THURSDAY NIGHT AND MOVE SLOWLY THROUGH
THE REGION FRIDAY INCREASING THE THREAT OF SHOWERS AND
THUNDERSTORMS. THERE WILL BE A LINGERING CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS EAST CENTRAL ARKANSAS AND NORTH MS SATURDAY BUT
OTHERWISE KEPT WITH A RAINFREE FORECAST FOR THE WEEKEND INTO NEXT
MONDAY. HOWEVER...THERE IS SOME QUESTION HOW FAR THE COLD FRONT WILL
SETTLE SOUTHWARD BECOMING STALLING...SO SOME CHANCE OF SHOWERS AND
THUNDERSTORMS COULD LINGER ACROSS EAST CENTRAL AR AND NORTH MS INTO
SUNDAY.

JCL

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS WILL PERSIST AT TAF SITES FOR THIS TAF PERIOD
OUTSIDE OF THUNDERSTORMS. A LINE OF SHOWERS AND THUNDERSTORMS MAY
DEVELOP NEAR OR JUST EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON
AS THE ATMOSPHERE DESTABILIZES AGAIN AND AN ASSOCIATED COLD FRONT
PUSHES THROUGH THE AREA. SOUTH TO SOUTHWEST WINDS WILL RANGE FROM
10-12 KTS THIS AFTERNOON VEER NORTHWEST TONIGHT AS THE COLD FRONT
PASSES THROUGH THE AREA. MVFR CONDITIONS ALSO POSSIBLE AT MKL/TUP
BETWEEN 14/08-12Z.

SWC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  88  68  93 /  20   0  10  10
MKL  66  86  59  90 /  30  10  10  10
JBR  65  87  62  92 /  10   0  10  10
TUP  71  89  65  91 /  50  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 13, 12:30 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CDT MON AUG 13 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
130 PM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
MIDSOUTH THE REMAINDER OF THIS AFTERNOON AND TONIGHT. THE AFFECTED
AREA IS GENERALLY ALONG AND EAST OF A LINE FROM AROUND KENNETT
MISSOURI TO HARRISBURG ARKANSAS TO PHILLIPS COUNTY ARKANSAS.
THERE WILL BE AN ENHANCED RISK FOR DAMAGING WINDS AND LARGE HAIL
WITH ANY SEVERE STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE
SLIGHT RISK AREA.

JCL

In the hours before

Special weather statement, Aug 13, 2:43 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT MON AUG 13 2012

ARZ027-132115-
POINSETT AR-
343 PM CDT MON AUG 13 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES SOUTHWEST OF TRUMANN AT 343 PM
CDT...MOVING EAST AT 20 MPH.

PEOPLE IN POINSETT COUNTY...INCLUDING LOCATIONS NEAR LEPANTO...MARKED
TREE...TRUMANN AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3570 9068 3569 9029 3562 9028 3545 9029
      3552 9071
TIME...MOT...LOC 2043Z 278DEG 18KT 3560 9059

RRH
Special weather statement, Aug 13, 3:26 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT MON AUG 13 2012

MSZ006-132200-
TISHOMINGO MS-
426 PM CDT MON AUG 13 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHWEST OF MIDWAY AT 426 PM CDT...
MOVING EAST AT 30 MPH.

PEOPLE IN TISHOMINGO COUNTY...INCLUDING LOCATIONS NEAR IUKA...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3480 8811 3474 8811 3467 8812 3467 8833
      3474 8833 3485 8834 3488 8810 3480 8810
TIME...MOT...LOC 2126Z 266DEG 25KT 3477 8822

The radar

The Memphis radar (KNQA), 129 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Panola

When
August 13, 4:46 PM CST to 4:51 PM CST
Where
Panola County, 3 mi SE of Pope
Measured
1.75 in hail
Reported by
Public
Coordinates
34.189, -89.913

Hail, Marshall

When
August 13, 6:40 PM CST to 6:50 PM CST
Where
Marshall County, 0.29 mi W of Warsaw
Measured
1.25 in hail
Reported by
Public
Coordinates
34.831, -89.685

Half dollar size hail fell near the intersection of Highway 309 and St. Paul Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410313, 410314.